Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Dodge City, KS

March 27, 2004Ness County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 27, 2004, 1:00 PM CST for Ness County, Rush County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 1:00 PM CST (19:00 UTC)
Expired
Mar 27, 2004, 2:00 PM CST
In force
60 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 11:35 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS53 KDDC 271900
SVRDDC
KSC135-165-272000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1259 PM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSH COUNTY IN CENTRAL KANSAS
  THIS INCLUDES THE CITIES OF...RUSH CENTER...NEKOMA...MCCRACKEN...
  LIEBENTHAL...LA CROSSE...HARGRAVE...ALEXANDER
  EASTERN NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 200 PM CST

* AT 1256 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
  NORTH OF MCCRACKEN TO 8 MILES SOUTHWEST OF ALEXANDER MOVING
  NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT...
  MCCRACKEN BY 105 PM CST
  ALEXANDER BY 115 PM CST
  NEKOMA BY 125 PM CST
  RUSH CENTER AND HARGRAVE BY 135 PM CST
  LA CROSSE BY 140 PM CST
  LIEBENTHAL BY 155 PM CST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3868 9965 3827 9973 3847 9923 3868 9921

$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:11 AM CST, 9 hours 49 minutes earlier.

Area forecast discussion, Mar 27, 3:11 AM CST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
311 AM CST SAT MAR 27 2004

.DISCUSSION...

DAYS 1-2...

POTENT SOUTHERN STREAM WAVE HAS NOW MOVED INTO WESTERN NM AND HAS
MADE THE TURN TOWARD THE NE LIKE IT WAS SUPPOSED TO. LOOKING NW,
THE PACIFIC COLD FRONT THAT WILL EVENTUALLY SET UP THE SEVERE WX
LATER TODAY ACROSS OUR AREA IS LOCATED OVER SE WY, WESTERN NEB, AND
HAS FORCED A LINE OF STORMS ACROSS THE DAKOTAS (COULD SOMEBODY
PLEASE TELL ME WHAT MONTH THIS IS AGAIN). SURFACE DRYLINE
EXTENDS ACROSS EASTERN CO AND NM AND MAY BE THE INITIATOR FOR
TODAYS ACTIVITY AS THE SOUTHERN WAVE INTERACTS WITH IT. FAIRLY
POTENT WAA CLUSTER OF STORMS OVER CENTRAL KS WILL CONTINUE TO LIFT NE
OUT OF THE AREA THIS MORNING.

LOOKS LIKE WE MIGHT SEE ANOTHER ROUND OF WAA ACTIVITY AS THE
SOUTHERN IMPULSE APPROACHES EARLY THIS MORNING. SO WILL BLANKET 20
POP TO COVER. 00Z MODELS SLOWED DOWN THE FRONT SLIGHTLY THRU OUR
AREA SO HAVE ADJUSTED POPS ACCORDINGLY. STILL THINK THAT SQ LINE WILL
BE THE MAIN THREAT AS EARLY AS MID MORNING ACROSS OUR WESTERN
SECTIONS AS DEEP LAYER SHEAR VECTORS ARE FORECAST TO BE PARALLEL TO
THE DRYLINE WHICH WILL EVENTUALLY BE OVERTAKEN BY THE PACIFIC FRONT
TO THE NW LATER TODAY. WITH 40-50KTS OF DEEP LAYER SHEAR, EMBEDDED
SUPERCELLS ARE NOT OUT OF THE QUESTION. THE BETTER CHANCE FOR
ISOLATED SUPERCELLS WILL BE SOUTH INTO OKLAHOMA AND POSSIBLY SC KS,
POSSIBLY WHERE THE DRYLINE AND COLD FRONT INTERSECT. DEEP LAYER SHEAR
VECTORS WILL BE MORE ORTHOGONAL TO THE DRYLINE DOWN THERE. DMG
WINDS AND HAIL WILL BE PRIMARY CONCERNS TODAY. WILL CLEAR PRECIP OUT
OF SW KS BY 9PM AS THE FRONT WILL HAVE MOVED OFF TO THE SOUTHEAST
BY THEN.

OTHER THAN A FEW TWEAKS TO THE TEMPS, NO OTHER BIG CHANGES WERE MADE
TO THE GOING FORECAST.

DAYS 3-7...

NOT A LOT OF TIME TO LOOK AT THE EXTENDED FORECAST THIS MORNING WITH
THE ONGOING CONVECTION.  MEDIUM RANGE MODELS APPEAR TO BE IN FAIRLY
GOOD AGREEMENT THAT THE CENTRAL HIGH PLAINS WILL BE BETWEEN UPPER
SYSTEMS BY MIDWEEK.  DURING THE EARLY PART OF THE WEEK THE REGION
WILL BE UNDER NORTHWEST FLOW ALOFT ON THE BACKSIDE OF THE UPPER LOW
THAT DEEPENS OVER THE GREAT LAKES/MIDWEST REGION.  FORECAST 850 MB
TEMP FIELDS SHOW A DECENT GRADIENT OVER THE CENTRAL CONUS.
TEMPERATURES OVER THE EASTERN PORTION OF THE CWA MAY BE A LITTLE
SLOWER TO REBOUND.  HAVE ADJUSTED MAX TEMPS ON MONDAY DOWN A
CATEGORY AS A RESULT.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 74 42 63 34 / 60 00 00 00
GCK 71 38 62 32 / 50 00 00 00
EHA 71 40 62 33 / 40 00 00 00
LBL 74 41 63 35 / 50 00 00 00
HYS 70 39 62 34 / 60 00 00 00
P28 75 47 66 38 / 60 60 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/GERARD
Hazardous weather outlook, Mar 27, 11:28 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1128 AM CST SAT MAR 27 2004

KSZ030-031-045-046-064>066-078>081-087>090-281200-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-MEADE-NESS-
PAWNEE-PRATT-RUSH-STAFFORD-TREGO-
1128 AM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED TO CONTINUE TO DEVELOP
ALONG A DRYLINE FROM NEAR ARNOLD TO ENGLEWOOD. THESE THUNDERSTORMS
WILL SPREAD EAST DURING THE AFTERNOON HOURS...REACHING STAFFORD...
PRATT AND MEDICINE LODGE AROUND 5 PM. THE PRIMARY THREAT WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL AND STRONG WINDS...ALTHOUGH THE WIND
SHEAR IS GREAT ENOUGH THAT A TORNADO IS POSSIBLE.

A VIGOROUS UPPER LEVEL TROUGH OVER SOUTHWESTERN KANSAS WILL MOVE
NORTHEAST THIS AFTERNOON AND WILL EXTEND FROM NORTHEAST COLORADO TO
NORTH CENTRAL OKLAHOMA BY 6 PM. A DRYLINE WHICH WAS NEAR A LINE
FROM UTICA TO MEADE LATE THIS MORNING WILL PROGRESS EASTWARD TO NEAR
A LINE FROM STAFFORD TO MEDICINE LODGE BY 5 PM...AND THE THREAT OF
SEVERE WEATHER WILL DIMINISH WITH PASSAGE OF THE DRYLINE. A STRONG
PACIFIC COLD FRONT WILL SURGE ACROSS ALL OF SOUTHWESTERN KANSAS BY 7
PM. NORTHWEST WINDS WILL GUST TO NEAR 40 MPH BEHIND THE COLD FRONT
DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FROM 1 PM THROUGH 6 PM AS THE
DRYLINE SURGES EASTWARD.

KSZ043-044-061>063-074>077-084>086-281200-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-SEWARD-
STANTON-STEVENS-
1128 AM CST (1028 AM MST) SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE RAPIDLY ACROSS SOUTHWESTERN KANSAS THIS
AFTERNOON. NORTHWEST WINDS WILL GUST TO NEAR 40 MPH IMMEDIATELY
BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

01

In the hours before

Local storm report, Mar 27, 11:59 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 AM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HAIL             WAKEENEY                39.02N 99.88W
03/27/2004  1.00 INCH        TREGO              KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Mar 27, 12:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1256 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             3 E WRIGHT              37.78N 99.84W
03/27/2004  0.88 INCH        FORD               KS   TRAINED SPOTTER

1237 PM     HAIL             SPEARVILLE              37.85N 99.75W
03/27/2004  0.88 INCH        FORD               KS   LAW ENFORCEMENT

1249 PM     HAIL             ELLIS                   38.94N 99.56W
03/27/2004  0.75 INCH        ELLIS              KS   LAW ENFORCEMENT

&&

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:24 AM CSTSevere Thunderstorm WarningDDCTrego51 min
Mar 27, 12:13 PM CSTSevere Thunderstorm WarningDDCTrego47 min
Mar 27, 12:21 PM CSTSevere Thunderstorm WarningDDCFord, Hodgeman39 min
Mar 27, 12:32 PM CSTSevere Thunderstorm WarningDDCEllis58 min
Mar 27, 12:49 PM CSTSevere Thunderstorm WarningDDCEdwards, Pawnee56 min
Mar 27, 1:07 PM CSTTornado WarningDDCEdwards, Pawnee38 min
Mar 27, 1:42 PM CSTTornado WarningDDCPawnee33 min
Mar 27, 1:53 PM CSTSevere Thunderstorm WarningDDCEllis67 min
Mar 27, 1:57 PM CSTSevere Thunderstorm WarningDDCKiowa48 min
Mar 27, 2:09 PM CSTTornado WarningDDCPawnee, Rush36 min
Mar 27, 2:20 PM CSTTornado WarningDDCPawnee25 min
Mar 27, 2:22 PM CSTTornado WarningDDCKiowa, Pratt58 min
Mar 27, 2:57 PM CSTSevere Thunderstorm WarningDDCStafford63 min
Mar 27, 4:16 PM CSTSevere Thunderstorm WarningDDCPratt, Stafford59 min
Mar 27, 4:33 PM CSTSevere Thunderstorm WarningDDCBarber57 min
Mar 27, 5:10 PM CSTSevere Thunderstorm WarningDDCPratt35 min
Mar 27, 5:29 PM CSTSevere Thunderstorm WarningDDCBarber76 min
Mar 27, 5:45 PM CSTTornado WarningDDCBarber60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.